News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: Diabetes and Peripheral Artery Disease


 dbastock - Wed Apr 25, 2007 7:40 pm

Re: Male 72yr Type 2 Diabetic with no feeling in legs or feet. ^ years ago, pt had CHF, and cardiac angiogram and stent placed. pt. stayed one week in ICU after angiogram because bleeding from angigram entry site wouldnt' stop, and site became infected. Currently Cardiac doing well, diabetes uncontrolled, and undergoing wound care for ulcers on feet. Doppler shows "Good" circulation in feet and legs. For Two months has been recovering from severely infected foot ulcerations and open wounds have healed down to a dime sized opening on the pad of the left great toe. Six hours after a dressing change the foot was infected up to mid leg, PT admitted, and IV Antiboitcs have been administered for three days. Ultrasound study of vascular condition reported as "Good" Internist says pt can go home in two days on oral antibiotics. Another doctor ordered an an angiogram . Floor nurse explains "Creatine levels are up, so pt has to be on IV fluids for 24 hours prior to Angiogram procedure" Questions: 1. What does the creatine level have to do with peripheral artery disease
2. What alternatives would there be to an angiogram. to determine condition of feet.
3. Floor Nurse explains this procedure is necessary to determine why the feet are breaking down. Q: If the feet are "Breaking down" how could they be steadily healing from initial ulcerations?
 Dr. Chan Lowe - Wed May 16, 2007 3:55 am

User avatar I suspect the creatinine level has more to do with the need for IV contrast for the angiogram. If the creatinine level is elevated it is a sign of some kidney dysfunction. IV contrast can be damaging to the kidneys, especially if there is already a decrease in function.

As to the reasoning behind the need for an angiogram I suspect that the doctor is still concerned about peripheral artery disease. Ultrasounds are good for the areas they are looking at but an angiogram gives a much larger picture.

I cannot say as to why this would be needed if the area is healing. My best advice is to talk with the doctor about why it is being ordered.

In general, though, IV contrast should be avoided with elevated creatinine if possible (although this is not a 100% contraindication). It's risks vs. benefits, really.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here